Wednesday February 20, 2019
News Sections

Officials Warn of Deadly Drug Mixtures in Louisville

heroinLocal officials are warning of a more dangerous mix of drugs circulating on Louisville streets, leading to more drug overdoses. Louisville Metro Police had to administer the drug Naloxone to reverse drug overdoses 43 times during the first 12 days of March compared to 26 times for the entire month of February and only seven times during January.

“This represents a 65 percent increase in March and the month is not yet half over. It’s important that the community, especially the families and friends of drug users, know this,” said Louisville Metro Police Chief Steve Conrad.

“While this information is still preliminary, because we don’t yet have toxicology results, through March 9, we have had 34 overdose deaths that appear to have been related to heroin use, as compared to 13 for the same period last year. This represents a 162 percent increase compared to last year,” said Conrad.

Jefferson County Coroner Dr. Barbara Weakley Jones pointed to a rise in the drugs fentanyl and gabapentin in the bloodstreams of people dying from drug overdoses. “It takes between four and six weeks for us to get blood lab results back so we don’t have confirmed results for February and March of this year,” said Dr. Jones. “However, in the last quarter of 2015 and in January of this year, we saw increasing numbers of overdose deaths in which we found fentanyl and gabapentin.”

Fentanyl is a synthetic opioid first developed in 1959, similar to but more potent than morphine. Mixing fentanyl with street heroin markedly amplifies the potency and potential dangers. Effects include: euphoria, drowsiness/respiratory depression and arrest (death), nausea, confusion, constipation, sedation, unconsciousness, coma, and addiction.

Similarly, gabapentin, also known as by its brand name Neurontin, is a drug with legitimate uses, such as for the control of seizures. Like fentanyl, it can amplify the potency and lethality when mixed with street opioids.

“Heroin is dangerous. The potency is always changing,” said Dr. Sarah Moyer, interim director of the Louisville Metro Department of Public Health and Wellness. “Every time someone injects heroin they run the risk of overdosing and dying, Family members and friends of those using drugs should direct their loved ones to the Louisville Metro Syringe Exchange, where their loved ones can get safe injection supplies, access to the medical system, and referral to drug treatment.”

Russ Read of the Kentucky Harm Reduction Coalition said that his organization distributes free Naloxone kits and conducts free training on how to use them. Naloxone can reverse the effects of a drug overdose and prevent death. The free kits and training are available to the general public. The next training will take place tomorrow, Tuesday, March 15 from 1 p.m. to 3:30 p.m. at the Department of Public Health and Wellness located at 400 E. Gray St.

Leave a Reply

Your email address will not be published. Required fields are marked *

Archives